Texas, 2014Hail in Texas, May 21, 2014
May 21, 2014 · NWS AMA · 2 events in 2 counties and zones
The evening of the 23rd saw a brief round of severe weather across the south central Texas Panhandle. The combination of a marginally unstable atmosphere, a surface trough situated over the central Texas Panhandle, and a weak shortwave allowed for the development of thunderstorms capable of producing hail ranging from pennies up to the size of ping pong balls.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The evening of the 23rd saw a brief round of severe weather across the south central Texas Panhandle. The combination of a marginally unstable atmosphere, a surface trough situated over the central Texas Panhandle, and a weak shortwave allowed for the development of thunderstorms capable of producing hail ranging from pennies up to the size of ping pong balls. By 8 PM CST, the shortwave had progressed well north of the Texas Panhandle and the thunderstorms quickly diminished having lost the large scale forcing mechanism.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 21, 2:50 PM CST, 1 hour 32 minutes earlier.
Area forecast discussion, May 21, 2:50 PM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
350 PM CDT WED MAY 21 2014
.DISCUSSION...
THROUGH TONIGHT: HIGH-BASED SHOWERS AND STORMS WILL BEGIN INCREASING
IN COVERAGE LATER THIS AFTERNOON AND EVENING, ESPECIALLY WEST OF A
CLAUDE TO CANADIAN LINE. AN ISOLATED SEVERE WIND GUST OR TWO CAN'T BE
RULED OUT BEFORE 11 PM, BUT SEVERE WEATHER CHANCES LOOK LOW DUE TO
WEAK WIND SHEAR. ONE PLACE WE'LL HAVE TO WATCH IS WEST OF A GUYMON TO
DALHART LINE WHERE DEEP SHEAR WILL BE MORE SUPPORTIVE OF ORGANIZED
UPDRAFTS/STORM ORGANIZATION. IN THESE LOCATIONS, A LOW-END RISK FOR
MARGINALLY SEVERE STORMS CAPABLE OF PRODUCING DAMAGING WINDS AND HAIL
UP TO HALF DOLLAR SIZE WILL EXIST. THE SEVERE WEATHER THREAT SHOULD
END BY 11 PM. SHOWERS AND STORMS SHOULD ALSO GREATLY DIMINISH BY 2 AM.
THURSDAY-THURSDAY NIGHT: ANOTHER ROUND OF SHOWERS AND STORMS IS
EXPECTED TOMORROW AFTERNOON, BUT CONFIDENCE ON THE MOST FAVORED
LOCATIONS ISN'T THE HIGHEST. NOT SURPRISINGLY, DETERMINISTIC MODELS
TEND TO STRUGGLE WITH QPF SIGNALS WITH CONVECTION, SO WE'VE LEANED
MORE CLOSELY ON CONVECTION-ALLOWING MESOSCALE MODELS LIKE THE TTU WRF
AND THE SPC WRF. TWO AREAS APPEAR MOST FAVORED FOR CONVECTION TOMORROW.
THE FIRST IS ALONG AND JUST EAST OF THE CAPROCK AFTER 2 PM WITH MOIST
UPSLOPE FLOW IN PLACE. THE SECOND, AND BETTER CHANCE, WILL BE ACROSS
THE WESTERN PANHANDLES WHERE CONVECTION FROM NEW MEXICO WILL LIKELY
ENTER AFTER 5 PM. MARGINALLY SEVERE STORMS WILL BE POSSIBLE AGAIN
BETWEEN 4 PM AND 11 PM, BUT SHORT HODOGRAPHS AND ASSOCIATED WEAK
DEEP LAYER SHEAR WILL GREATLY LIMIT STORM ORGANIZATION.
FRIDAY-WEDNESDAY: RAIN CHANCES WILL GRADUALLY INCREASE AS THE UPPER
LOW APPROACHES FROM THE WEST. THE BEST CHANCES WILL BE FRIDAY-SUNDAY.
SEVERE STORM CHANCES LOOK A LITTLE HIGHER THIS WEEKEND AS DEEP LAYER
SHEAR INCREASES INTO THE 35-40 KT RANGE. LOCALLY HEAVY RAIN MAY ALSO
CAUSE SOME LOCALIZED FLASH FLOODING DUE TO ANOMALOUSLY HIGH
ATMOSPHERIC MOISTURE, EFFICIENT RAINFALL PRODUCING CONVECTION, WEAK
STEERING FLOW, AND THE DEEP LAYER FLOW LARGELY PARALLEL TO DRYLINE.
STORM CHANCES SHOULD DIMINISH BY TUESDAY, BUT IF THE SLOWER GFS IS
RIGHT, CHANCES WILL LINGER INTO TUESDAY.
JACKSON
&&
.FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH
MONDAY AS RELATIVE HUMIDITY VALUES WILL REMAIN ABOVE 20 PERCENT.
THUNDERSTORMS ARE EXPECTED EACH DAY...AND COULD POSE AN ISOLATED RISK
FOR FIRE STARTS DUE TO LIGHTNING.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 61 84 59 79 60 / 30 20 50 50 40
BEAVER OK 63 88 63 84 62 / 30 20 40 50 40
BOISE CITY OK 55 83 56 78 57 / 20 40 50 50 30
BORGER TX 66 87 62 81 61 / 40 20 40 50 40
BOYS RANCH TX 60 84 62 79 62 / 40 30 50 50 30
CANYON TX 60 83 58 79 61 / 30 20 50 50 40
CLARENDON TX 64 85 62 79 62 / 20 20 40 50 40
DALHART TX 56 84 57 77 58 / 40 40 50 50 30
GUYMON OK 59 86 60 80 60 / 30 30 50 50 30
HEREFORD TX 59 82 59 79 61 / 40 30 50 50 40
LIPSCOMB TX 63 89 62 81 62 / 30 20 40 50 40
PAMPA TX 64 84 60 77 60 / 30 20 40 50 40
SHAMROCK TX 64 86 64 81 63 / 10 20 30 50 40
WELLINGTON TX 66 88 66 83 64 / 5 20 30 50 40
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
KS/JJ
Hazardous weather outlook, May 21, 4:09 PM CST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
509 PM CDT WED MAY 21 2014
OKZ001>003-TXZ001>020-221015-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
509 PM CDT WED MAY 21 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...TONIGHT.
THUNDERSTORMS ARE POSSIBLE ACROSS MOST OF THE PANHANDLES THROUGH
TONIGHT. A FEW OF THESE STORMS COULD BE STRONG TO SEVERE BEFORE
MIDNIGHT AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE
SOUTHERN TEXAS PANHANDLE THROUGH MIDNIGHT. HAIL UP TO HALF DOLLAR
SIZE AND WIND GUSTS TO 60 MPH ARE THE PRIMARY HAZARDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE PANHANDLES THURSDAY
THROUGH MONDAY NIGHT. SOME OF THESE STORMS MAY BE STRONG TO
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS. AT
THIS TIME...IT APPEARS THAT THE MORE FAVORABLE TIMES FOR MORE
ORGANIZED SEVERE WEATHER WILL BE SATURDAY ACROSS THE WESTERN TWO
THIRDS OF THE PANHANDLES AND SUNDAY ACROSS THE EASTERN TWO THIRDS OF
THE PANHANDLES. HEAVY RAIN COULD LEAD TO LOCALIZED FLASH FLOODING
THURSDAY THROUGH MONDAY.
.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. SPOTTER
ACTIVATION MAY ALSO BE NEEDED THURSDAY THROUGH MONDAY.
In the hours before
Special weather statement, May 21, 1:37 PM CST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
237 PM CDT WED MAY 21 2014
TXZ011-016-212030-
DEAF SMITH TX-OLDHAM TX-
237 PM CDT WED MAY 21 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OLDHAM AND CENTRAL DEAF
SMITH COUNTIES UNTIL 330 PM CDT...
AT 231 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES EAST OF BOOTLEG...OR 19 MILES WEST OF
HEREFORD...MOVING NORTH AT 35 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
VEGA... SIMMS... BOOTLEG...
ADRIAN...
THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 21 AND 37.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3551 10265 3543 10233 3477 10265 3482 10285
TIME...MOT...LOC 1937Z 197DEG 29KT 3489 10272
SCHNEIDER
Special weather statement, May 21, 3:38 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
438 PM CDT WED MAY 21 2014
TXZ013-018-212230-
ARMSTRONG TX-CARSON TX-
438 PM CDT WED MAY 21 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ARMSTRONG AND CARSON
COUNTIES UNTIL 530 PM CDT...
AT 436 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
THUNDERSTORM WAS RAPIDLY DEVELOPING 5 MILES WEST OF GOODNIGHT...OR 7
MILES SOUTHEAST OF CLAUDE...MOVING NORTH AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
PANHANDLE... CLAUDE... WHITE DEER...
GROOM... GOODNIGHT...
THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 88 AND 114.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3551 10153 3553 10109 3495 10109 3495 10157
TIME...MOT...LOC 2137Z 194DEG 18KT 3505 10128
MOULTON
Special weather statement, May 21, 4:22 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
522 PM CDT WED MAY 21 2014
TXZ013-018-212300-
ARMSTRONG TX-CARSON TX-
522 PM CDT WED MAY 21 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ARMSTRONG AND EASTERN
CARSON COUNTIES UNTIL 600 PM CDT...
AT 518 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES EAST OF CLAUDE...MOVING NORTH AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
PANHANDLE... CLAUDE... WHITE DEER...
GROOM... GOODNIGHT...
THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 93 AND 114.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3552 10139 3553 10109 3495 10109 3495 10154
TIME...MOT...LOC 2221Z 199DEG 18KT 3511 10125
MOULTON
Hail, Armstrong
- When
- May 21, 4:22 PM CST to 4:23 PM CST
- Where
- Armstrong County, 4.38 mi NW of Goodnight to 5.26 mi NW of Goodnight
- Measured
- 1.5 in hail
- Reported by
- Storm Chaser
- Coordinates
- 35.070, -101.260
A discrete thunderstorm developed over Armstrong County during the early evening hours of the 21st. This storm quick intensified as it moved to the northeast across the county. A storm chaser 5 miles west-northwest of the town of Goodnight reported this storm produced ping pong ball (1.50 inches) size hail. After producing this hail, the storm continued to move northeastward and began to diminish.
Hail, Carson
- When
- May 21, 6:01 PM CST to 6:02 PM CST
- Where
- Carson County, 3.5 mi N of Groom to 5.11 mi N of Groom
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.250, -101.110
A diminishing thunderstorm moved into southern Carson County shortly before 6 PM CST. As the storm approached the town of Groom (Carson County), a trained storm spotter reported penny (0.75 inch) size hail. This storm continued to move to the northeast and diminished after producing this hail.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Illinois, May 21 to 22, 20142 injured · $101 million · 4 in hail · 38 events
- Flash Flooding and Flooding in Ohio, May 21 to 22, 2014$1.5 million · 2.5 in hail · 73 events
- Damaging Winds in Texas, May 21, 2014$2.0 million · 56 kt wind · 5 events
- Flash Flooding and Hail in Indiana, May 21 to 22, 2014$102,000 · 2.75 in hail · 67 events
- Flash Flooding and Flooding in New York, May 21, 2014$1.5 million · 9 events
- Hail and Damaging Winds in Kentucky, May 21 to 22, 2014$413,000 · 1.25 in hail · 27 events
- Flash Flooding and Hail in Ohio, May 21 to 22, 2014$458,000 · 1.5 in hail · 19 events
- Hail and Damaging Winds in Kentucky, May 21, 2014$90,000 · 1.25 in hail · 6 events
- Hail and Damaging Winds in Maryland, May 21 to 22, 2014$16,000 · 1.75 in hail · 37 events
- Damaging Winds in Kentucky, May 21, 201455 kt wind · 41 events
- Tornadoes and Hail in Colorado, May 21, 2014EF0 · 15 events
- Hail and Damaging Winds in Virginia, May 21 to 22, 2014$13,000 · 1.75 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516382, 516384.